Thunderstorm Wind, Cherry
- When
- June 28, 5:00 PM CST
- Where
- Cherry County, 44.92 mi S of Irwin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.230, -101.930
Trees and power lines down.
Thunderstorms developed over the northern Nebraska Panhandle and moved southeast. Storms intensified to include a few supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over the northern Nebraska Panhandle and moved southeast. Storms intensified to include a few supercells. As the supercells moved southeast across southwest Cherry County into Grant County two tornadoes were sighted and confirmed. The greatest damage occurred in northern Grant County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 2:04 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 304 PM CDT TUE JUN 28 2016 .SYNOPSIS... Issued at 304 PM CDT Tue Jun 28 2016 H5 analysis from this morning has broad northwesterly flow across the central CONUS. High pressure was located across southern Colorado and over southeastern Utah. Embedded on the periphery of this high a couple of shortwaves were noted. The first over northwestern Arizona and a second over southeastern New Mexico. North of the high, a nice shortwave was noted over the Idaho panhandle. Across the eastern CONUS, a trough of low pressure extended from eastern Ontario south into the upper Ohio Valley. Little or no height falls were noted across the CONUS this morning with the exception of the upper midwest where 50 to 90 meter falls were noted over the eastern Great Lakes. At the surface, high pressure was located over Minnesota and the eastern Dakotas. Southwest of the high, southeast and southerly winds were noted across western and north central Nebraska. An area of multi-cell thunderstorms had bisected the forecast area today, and as of 3 PM CDT, was exiting Custer county. Skies were clear to partly cloudy and 3 PM CDT readings were in the 80s. && .SHORT TERM...(This evening through Wednesday) Issued at 304 PM CDT Tue Jun 28 2016 Surface based thunderstorms will develop across the northern Nebraska panhandle and southwest South Dakota late this afternoon. Initially supercells with large hail and damaging winds are expected, with right storm motion to the SSE. Later this evening an MCS should evolve with a bowing segment and damaging winds possible across southwest Nebraska by mid evening. Farther east across north central and central Nebraska, thunderstorm development will be possible as well, but the most widespread activity will be across western Nebraska closer to the shortwave aloft. Expecting that an outflow boundary will be pushed well south of the area Wednesday by tonight's MCS. This could limit the thunderstorm potential some Wednesday afternoon. The most likely scenario will be for development in the upslope favored areas of the Nebraska panhandle, western South Dakota and eastern Wyoming during the late afternoon. Shear supports some of these being severe. Other storms aided by a shortwave aloft may form across southern South Dakota by late afternoon as well, these could track into northern nebraska by Wednesday evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 304 PM CDT Tue Jun 28 2016 Mid term: Wednesday night through Friday: In the mid range, thunderstorm chances are the main forecast concerns. For Wednesday night, the shortwave currently over northwestern Arizona, will rotate around the western periphery of the upper level high and will cross northern Colorado on Wednesday. At the same time, a second disturbance will track southeast from Montana and will approach the western CWA Weds afternoon. The surface focus for thunderstorm initiation will be somewhat in doubt though and will be dependent on the strength and location of thunderstorms tonight and where the boundaries lie down on Wednesday. There is some disagreement with the GFS and NAM solutions this am on where the surface focus will lie. The NAM has this boundary well south of the forecast area Weds, which would favor location west and south of the forecast area for the bulk of convection Weds night. In fact, the NAM this morning lifts the Montana shortwave into northeastern Nebraska Weds night and focuses the bulk of convection there while leaving the west dry. The GFS soln is not as aggressive pushing the boundary west and south and is preferred attm. That being said, have placed my highest pops in the west and north for Weds night. On Thursday a reinforcing shot of surface high pressure will build south into the Dakotas and eastern Nebraska. This will keep the surface boundary locked down across Kansas. Winds will be from the east on Thursday leading to highs in the upper 70s to near 80. With the surface boundary well south and west of the forecast area, precipitation chances will be most favored in the south and west with dry conds expected in the northeastern CWA. For Friday, the surface high will lift east into Minnesota, switching the winds to the southeast, which will allow the frontal boundary to lift north and east into the panhandle and northeastern Colorado. Thunderstorm chances will expand east into the remainder of the CWA for Friday/Friday Night as the frontal boundary lifts onto the high plains of western Nebraska. Long term: Saturday through Tuesday: A low amplitude pattern will continue across the central CONUS through the weekend into next week. This will facilitate an active weather pattern with periods of showers and thunderstorms continuing. With the downstream pattern becoming more zonal next week, warmer air will push into the region from the swrn CONUS. This will allow highs to reach back into the upper 80s lower 90s after highs in the lower to mid 80s this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 242 PM CDT Tue Jun 28 2016 Thunderstorms are expected to track southeast across western and southwest Nebraska this evening. Erratic gusty winds and IFR can be expected within thunderstorms, otherwise VFR should prevail. && .HYDROLOGY... Issued at 304 PM CDT Tue Jun 28 2016 Minor flooding is occurring along the North Platte river at Lewellen and a flood warning was issued earlier today. Minor flooding is forecast to continue for the next 48 hours at Lewellen. River levels along the North Platte river at North Platte will remain elevated through the weekend. However, at this time, no flooding is expected along the North Platte river at North Platte. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Buttler SHORT TERM...Taylor LONG TERM...Buttler AVIATION...Taylor HYDROLOGY...Buttler
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1258 PM CDT TUE JUN 28 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-291800- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1258 PM CDT TUE JUN 28 2016 /1158 AM MDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS WEST OF A VALENTINE TO BROKEN BOW LINE LATE THIS AFTERNOON AND WILL PERSIST INTO THE EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK ACROSS THE OUTLOOK AREA AS A FRONT STALLS ACROSS THE REGION. THE FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT EACH DAY. THERE IS A RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS NORTHWEST NEBRASKA AND THE NEBRASKA PANHANDLE...ALONG AND NORTHWEST OF A LINE FROM MERRIMAN TO OSHKOSH. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER WESTERN NEBRASKA THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ACROSS WESTERN NEBRASKA AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM MDT TUE JUN 28 2016
NEZ094-282315-
WESTERN CHERRY NE-
425 PM MDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY COUNTY UNTIL
515 PM MDT...
AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTHEAST OF GORDON...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORGAN LAKE.
THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 188 AND 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTH CENTRAL NEBRASKA.
LAT...LON 4249 10205 4264 10194 4254 10169 4241 10171
4235 10191
TIME...MOT...LOC 2225Z 269DEG 9KT 4253 10192
TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 459 PM MDT TUE JUN 28 2016 NEZ004-094-282345- WESTERN CHERRY NE-SHERIDAN NE- 459 PM MDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN CHERRY COUNTIES UNTIL 545 PM MDT... AT 459 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BATESLAND...OR 12 MILES NORTH OF GORDON...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GORDON...CLINTON...SHELL LAKE STATE WILDLIFE MANAGEMENT AREA... IRWIN...INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...LONE BUTTE... HOOVER LAKE...INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD AND BAYONNE. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 98 AND 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR THE PANHANDLE OF AND NORTH CENTRAL NEBRASKA. LAT...LON 4283 10176 4260 10233 4300 10239 4300 10206 TIME...MOT...LOC 2259Z 318DEG 25KT 4299 10221 TAYLOR
The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
37 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.
Trees and power lines down.
No significant damage reported from this wind gust.
Trees and power lines down.
No significant damage reported from this wind gust.
Rood damage to residence and large hay bails rolled from the wind.
Tornado touched down over open range land with no damage reported.
Shingles off the house from the wind.
No significant damage reported from this wind gust.
At 1852MST the tornado touched down and was intermittently on the ground for almost one mile. The tornado destroyed a four stall calving shed, took down a power line, snapped or twisted several large trees, and moved approximately 25 three quarter ton hay bales in various directions. A pole barn sustained damage with debris found a half a mile away. An empty 500 gallon fiberglass tank was found up to a mile east of this location.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
Some tree damage and large hay bails rolled from the wind.
No significant damage reported from this wind gust.
Large trees down from the wind.
Semi truck blown over on Interstate 80 near exit 95.
Power pole and power lines down.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
Trees down from the wind.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
Numerous trees down and windows blown out.
Multiple accidents on Interstate 80 caused by the high wind.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
No significant damage reported from this wind gust.
Two large trees uprooted from the wind.
No significant damage reported from this wind gust.
Trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644166, 644179, 644165, 644137, 644164, 644175, 644181, 644163, 644143, 644182, 644162, 644178, 644160, 644139, 644157, 644159, 644177, 644154, 644174, 644172, 644173, 644156, 644153, 644158, 644171, 644176, 644151, 644152, 644149, 644150, 644155, 644169, 644170, 644141, 644144, 644148, 644147, 644146, 644145, 644138, and more.